Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 211, NWS Midland/Odessa, TX

September 25, 2012Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 25, 2012, 6:51 PM CDT for Glasscock County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2012, 6:51 PM CDT (23:51 UTC)
Expired
Sep 25, 2012, 7:26 PM CDT
In force
35 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 55 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS54 KMAF 252351
SVRMAF
TXC173-260045-
/O.NEW.KMAF.SV.W.0211.120925T2351Z-120926T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT TUE SEP 25 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GLASSCOCK COUNTY IN WEST TEXAS...

* UNTIL 745 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  WEST CENTRAL GLASSCOCK COUNTY ALONG HIGHWAY 158...OR 15 MILES WEST 
  OF GARDEN CITY...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HIGHWAY 158 IN WESTERN GLASSCOCK COUNTY...
  HIGHWAY 137 AND HIGHWAY 158 INTERSECTION IN WESTERN GLASSCOCK COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3204 10151 3176 10149 3177 10177 3200 10177
TIME...MOT...LOC 2349Z 254DEG 12KT 3189 10172

$$
2 follow-up statements
404 
WWUS54 KMAF 260012
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
712 PM CDT TUE SEP 25 2012

TXC173-260045-
/O.CON.KMAF.SV.W.0211.000000T0000Z-120926T0045Z/
GLASSCOCK TX-
712 PM CDT TUE SEP 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL GLASSCOCK COUNTY...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER CENTRAL GLASSCOCK COUNTY...OR ABOUT 7 MILES NORTHWEST OF
GARDEN CITY...MOVING EAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3204 10151 3176 10149 3177 10177 3200 10177
TIME...MOT...LOC 0012Z 252DEG 32KT 3197 10148

$$
468 
WWUS54 KMAF 260026
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
726 PM CDT TUE SEP 25 2012

TXC173-260035-
/O.CAN.KMAF.SV.W.0211.000000T0000Z-120926T0045Z/
GLASSCOCK TX-
726 PM CDT TUE SEP 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GLASSCOCK COUNTY IS
CANCELLED...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED
AND EXITED THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING
IS CANCELLED.

LAT...LON 3204 10151 3176 10149 3177 10177 3200 10177
TIME...MOT...LOC 0025Z 252DEG 32KT 3200 10135

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 6:27 PM CDT, 24 minutes earlier.

Area forecast discussion, Sep 25, 6:27 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
627 PM CDT TUE SEP 25 2012

.DISCUSSION...

&&

.AVIATION...
SCATTERED STORMS HAVE DEVELOPED ACROSS MUCH OF THE AREA THIS
AFTERNOON... HAVE INCLUDED TEMPO TSRA AT MAF AND FST THROUGH 02Z.
OTHER THAN THAT IT SHOULD BE VFR THROUGH THE FORECAST WITH WIND
BECOMINGLY SOUTHERLY AT ALL TAF SITES AS DRYLINE DRIFTS WEST.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Sep 25, 1:22 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
122 PM CDT TUE SEP 25 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
122 PM CDT TUE SEP 25 2012 /1222 PM MDT TUE SEP 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
OVER WEST TEXAS.  THE BEST CHANCES WILL BE OVER THE DAVIS MOUNTAINS
AND STOCKTON PLATEAU.  THE MAIN THREATS WILL BE DRY LIGHTNING AND
GUSTY WINDS.  ELSEWHERE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY....ALONG AND WEST
OF A LAMESA...TO FORT STOCKTON...TO LAJITAS LINE.  THESE STORMS
MAY BE ACCOMPANIED BY GUSTY WINDS AND DRY LIGHTNING.

THURSDAY THROUGH MONDAY...RAIN CHANCES WILL INCREASE OVER ALL OF
SOUTHEAST NEW MEXICO AND WEST TEXAS.   AT THIS TIME...SEVERE STORMS
ARE NOT EXPECTED BUT HEAVY RAINFALL COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Sep 25, 3:30 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT TUE SEP 25 2012

TXZ075-252100-
PECOS-
330 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL PECOS COUNTY UNTIL 400 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 20 MILES
SOUTH OF FORT STOCKTON AT 330 PM CDT...MOVING SOUTH AT 5 MPH. THIS
STORM WAS LOCATED OVER U.S. HWY 285.

LAT...LON 3049 10244 3043 10269 3066 10274 3071 10254
TIME...MOT...LOC 2030Z 343DEG 4KT 3060 10261
Special weather statement, Sep 25, 4:02 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
402 PM CDT TUE SEP 25 2012

TXZ075-252130-
PECOS-
402 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL PECOS COUNTY UNTIL 430 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED ALONG HIGHWAY 285...35 MILES
SOUTHEAST OF FORT STOCKTON AT 401 PM CDT...MOVING SOUTHEAST AT
10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3037 10244 3036 10270 3062 10267 3062 10247
TIME...MOT...LOC 2101Z 357DEG 8KT 3054 10258
Special weather statement, Sep 25, 5:50 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT TUE SEP 25 2012

TXZ062-069-252315-
MIDLAND-UPTON-
550 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN UPTON AND SOUTHEASTERN MIDLAND COUNTIES UNTIL
615 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 12 MILES
WEST OF MIDKIFF AT 549 PM CDT...MOVING EAST AT 15 MPH. THIS STORM
WILL CROSS S.H. 349. BLOWING DUST CAN BE EXPECTED WITH THIS STORM.

LAT...LON 3178 10180 3150 10178 3152 10214 3169 10213
TIME...MOT...LOC 2249Z 268DEG 12KT 3161 10203
Special weather statement, Sep 25, 6:29 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT TUE SEP 25 2012

TXZ062-260000-
MIDLAND-
629 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHEASTERN MIDLAND COUNTY UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WAS 3 MILES SOUTH OF SPRABERRY NEAR FARM
TO MARKET ROAD 1379 AT 629 PM CDT...MOVING EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3192 10179 3166 10178 3166 10196 3189 10199
TIME...MOT...LOC 2329Z 257DEG 12KT 3182 10186
Special weather statement, Sep 25, 6:45 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT TUE SEP 25 2012

TXZ075-081-082-260015-
PECOS-TERRELL-BIG BEND AREA-
645 PM CDT TUE SEP 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST
CENTRAL TERRELL COUNTIES UNTIL 715 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 11 MILES
NORTHWEST OF LONGFELLOW AT 645 PM CDT...MOVING SOUTHEAST AT 25 MPH.

LAT...LON 3025 10225 2994 10264 3023 10293 3048 10264
TIME...MOT...LOC 2345Z 315DEG 22KT 3022 10278

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 3:30 PM CDTSpecial Weather StatementMAFPecos30 min
Sep 25, 4:02 PM CDTSpecial Weather StatementMAFPecos28 min
Sep 25, 5:50 PM CDTSpecial Weather StatementMAFMidland25 min
Sep 25, 6:29 PM CDTSpecial Weather StatementMAFMidland31 min
Sep 25, 6:33 PM CDTSevere Thunderstorm WarningMAFMidland27 min
Sep 25, 6:45 PM CDTSpecial Weather StatementMAFTerrell30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.